Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 28, 2016, 6:59 PM CDT for Jefferson County, Rock County, Wisconsin. It was in force for 31 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2016, 6:59 PM CDT (23:59 UTC)
- Expired
- May 28, 2016, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Jefferson County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 37 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:04 PM CDT | TSTM WND GST 45 | 4 Wsw Janesville, WI | |
| May 28, 7:15 PM CDT | HAIL 0.25 | 1 N Janesville, WI | RELAYED VIA FACEBOOK. |
| May 28, 7:15 PM CDT | HAIL 0.25 | 1 Nnw Janesville, WI | RELAYED VIA FACEBOOK. |
| May 28, 7:15 PM CDT | HAIL 0.88 | Janesville, WI | RELAYED VIA TWITTER. |
| May 28, 7:25 PM CDT | TSTM WND DMG | Janesville, WI | TREES DOWN THROUGHOUT THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 1:37 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
664
WUUS53 KMKX 282359
SVRMKX
WIC055-105-290030-
/O.NEW.KMKX.SV.W.0012.160528T2359Z-160529T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CDT SAT MAY 28 2016
THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN WISCONSIN...
NORTHEASTERN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN...
* UNTIL 730 PM CDT
* AT 659 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JANESVILLE...
MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JANESVILLE...WHITEWATER...FORT ATKINSON...MILTON...EDGERTON...LAKE
KOSHKONONG AND BUSSEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4269 8920 4285 8904 4285 8901 4288 8901
4301 8888 4287 8869 4284 8873 4284 8877
4281 8878 4260 8910
TIME...MOT...LOC 2359Z 224DEG 39KT 4270 8908
HAIL...0.88IN
WIND...60MPH
$$
DDV1 follow-up statement
660
WWUS53 KMKX 290014
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 PM CDT SAT MAY 28 2016
WIC055-105-290030-
/O.CON.KMKX.SV.W.0012.000000T0000Z-160529T0030Z/
JEFFERSON WI-ROCK WI-
714 PM CDT SAT MAY 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN JEFFERSON AND NORTHEASTERN ROCK COUNTIES...
AT 712 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MILTON...
MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED. WINDS MEASURED AT 40 MPH 3.2 MILES
NORTHWEST OF THE ROCK COUNTY AIRPORT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JANESVILLE...WHITEWATER...FORT ATKINSON...MILTON...EDGERTON...LAKE
KOSHKONONG AND BUSSEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4278 8911 4285 8904 4285 8901 4288 8901
4301 8888 4287 8869 4284 8873 4284 8877
4281 8878 4260 8910
TIME...MOT...LOC 0012Z 225DEG 35KT 4279 8896
HAIL...0.88IN
WIND...60MPH
$$
DAVISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:06 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 28, 3:06 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 306 PM CDT SAT MAY 28 2016 .TONIGHT AND SUNDAY...Forecast Confidence...Medium Scattered thunderstorms southwest of the forecast area are beginning to form into a line. A shortwave will bring this line of storms into the forecast area from late afternoon into the evening. More daytime heating will be available in the the western forecast area as the storms move through, so better bet for a few severe storms there. A severe thunderstorm watch is thus in effect for western portions of the forecast area. SPC is highlighting damaging winds is the primary severe threat, though some large hail and a tornado are not out of the question. Storms should exit the east by mid/late evening, with dry weather then expected overnight. The main trough axis is expected to move through on Sunday, bringing a chance for a few showers and storms. Should see decreasing precip chances and clouds from southwest to northeast later in the day, so have mildest temps in the southwest. Temps will be above normal again. .SUNDAY NIGHT AND MONDAY...Forecast confidence is high. It looks like we'll have a warm and dry Memorial Day. High pressure will take control with the column showing a significant lack of moisture. So, should see abundant sunshine with highs in the lower to mid 80s. If we do see any showers, it would be later in the afternoon and most likely along the WI/IL border southwest of Madison, but that threat looks low enough that we can leave it out. .TUESDAY THROUGH THURSDAY...Forecast confidence is medium. Ridging will slide east, allowing a very slow moving trough to approach then move through the Upper Midwest during this period. Look for showers and storms from time to time with the best chance for rain Tuesday night and Wednesday. The surface trough/front will likely exit far eastern Wisconsin by early Thursday morning. Some lingering showers on Thursday and turning a bit cooler with lower dewpoints. .FRIDAY AND SATURDAY...Forecast confidence is medium. Cooler high pressure settles across the area. This looks like a dry period. && .AVIATION/00Z TAFS/... Mainly VFR conditions are expected into tonight (other than lower conditions possible in storms). A line of showers and storms will likely arrive in the western forecast area by late afternoon, progressing eastward across southern Wisconsin during the evening hours. Could see a strong/severe storm or two, particularly from Madison westward. A chance for showers and storms will linger on Sunday as the upper trough moves through. Models are suggesting a return of some lower ceilings for a while as the trough slides through. && .MARINE... Southerly winds will keep some patchy fog over the nearshore waters at times through tonight. The fog could be briefly dense. Southwest to west winds Sunday should bring an end to the fog. A few gusts to 25 knots are not out of the question through late this afternoon and again Sunday afternoon. Overall though, conditions seem too borderline for a Small Craft Advisory. && .MKX Watches/Warnings/Advisories... WI...None. LM...None. && TONIGHT/Sunday AND AVIATION/MARINE...DDV Sunday NIGHT THROUGH Saturday...Davis
Hazardous weather outlook, May 28, 3:18 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 318 PM CDT SAT MAY 28 2016 WIZ046-047-051-052-056>060-062>072-292030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 318 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A LINE OF POTENTIALLY SEVERE THUNDERSTORMS WILL ROLL NORTHEAST ACROSS SOUTH CENTRAL WISCONSIN EARLY THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL WISCONSIN. THE MAIN THREAT IS LARGE HAIL AND STRONG DAMAGING WIND. AN ISOLATED TORNADO IS POSSIBLE. ONCE THE LINE OF STORMS MOVES THROUGH...THAT SHOULD MARK THE END OF THUNDERSTORMS FOR THE REMAINDER OF THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE CHANCE OF THUNDERSTORMS RETURNS FOR TUESDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. LMZ643>646-292030- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 318 PM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT AREAS OF FOG CAN BE EXPECTED OVER THE COOL LAKE MICHIGAN WATERS. THERE IS A CHANCE OF THUNDERSTORM MAINLY THIS EVENING. SOME STORMS COULD PRODUCE WINDS IN EXCESS OF 35 KNOTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SUNDAY. THE CHANCE OF THUNDERSTORMS RETURNS FOR TUESDAY THROUGH THURSDAY. WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, May 28, 6:22 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
622 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TSTM WND DMG LODI 43.32N 89.53W
05/28/2016 COLUMBIA WI 911 CALL CENTER
A FEW TREE BRANCHES DOWN IN THE LODI AREA
CAUSING DAMAGE TO POWER LINES. TIME
ESTIMATED FROM RADAR.
&&
SPMLocal storm report, May 28, 6:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
626 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL 3 S PORTAGE 43.50N 89.47W
05/28/2016 E0.25 INCH COLUMBIA WI PUBLIC
RELAYED VIA FACEBOOK.
0615 PM HAIL PARDEEVILLE 43.53N 89.30W
05/28/2016 E0.25 INCH COLUMBIA WI FIRE DEPT/RESCUE
&&
JTSSpecial weather statement, May 28, 6:30 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
630 PM CDT SAT MAY 28 2016
WIZ046-047-051-056>058-063-064-068-069-290015-
JEFFERSON-ROCK-SAUK-FOND DU LAC-GREEN
LAKE-GREEN-COLUMBIA-DODGE-MARQUETTE-DANE-
630 PM CDT SAT MAY 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...GREEN
LAKE...WESTERN JEFFERSON...SOUTHEASTERN MARQUETTE...WESTERN DODGE...
DANE...WEST CENTRAL FOND DU LAC...ROCK AND EASTERN GREEN COUNTIES...
AT 629 PM CDT...RADAR INDICATED THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTHEAST OF PARDEEVILLE TO NEAR RIO TO
MADISON TO NEAR LAKE SUMMERSET. MOVEMENT WAS NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...JANESVILLE...BELOIT...SUN PRAIRIE...FITCHBURG...MIDDLETON...
BEAVER DAM...STOUGHTON...WAUNAKEE...VERONA...PORTAGE...OREGON...MCFARLAND...
RIPON...MONONA...MOUNT HOREB...WINDSOR...LAKE MILLS...MILTON AND EDGERTON.
LAT...LON 4250 8950 4290 8965 4319 8982 4359 8947
4397 8906 4392 8889 4390 8888 4389 8880
4344 8882 4250 8901
TIME...MOT...LOC 2329Z 220DEG 33KT 4361 8925 4339 8919 4306 8928 4252
8939
DDVLocal storm report, May 28, 6:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
646 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 4 NE VERONA 43.03N 89.49W
05/28/2016 E0.25 INCH DANE WI TRAINED SPOTTER
RELAYED VIA MPING.
&&
NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEMLocal storm report, May 28, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
652 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 2 S SHOREWOOD HILLS 43.05N 89.45W
05/28/2016 E0.25 INCH DANE WI AMATEUR RADIO
RELAYED VIA FACEBOOK.
&&
JTSLocal storm report, May 28, 6:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
659 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL DE FOREST 43.24N 89.35W
05/28/2016 E0.25 INCH DANE WI TRAINED SPOTTER
RELAYED VIA MPING.
&&
NWS MILWAUKEE/SULLIVAN WI
IRIS SYSTEMThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 4:13 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 47 min |
| May 28, 4:33 PM CDT | Severe Thunderstorm Warning | MKX | Lafayette | 27 min |
| May 28, 4:59 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa, Lafayette, Sauk | 31 min |
| May 28, 5:29 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Iowa, Sauk | 31 min |
| May 28, 5:59 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Sauk | 31 min |
| May 28, 6:30 PM CDT | Special Weather Statement | MKX | Columbia, Dane, Green Lake, Rock | 45 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.